Minnesota, 2018

Hail in Minnesota, August 8, 2018

August 8, 2018 · NWS DLH · 7 events in 1 county or zone

Storms developed ahead of a cold front that moved across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Storms developed ahead of a cold front that moved across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 8, 2:06 PM CST, 2 hours 14 minutes earlier.

Area forecast discussion, Aug 8, 2:06 PM CST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
306 PM CDT Wed Aug 8 2018

.SHORT TERM...(This evening through Thursday)
Issued at 306 PM CDT Wed Aug 8 2018

As of 3 pm, it was a warm and breezy afternoon across the
Northland with some high clouds over western Lake Superior.
Otherwise, much of the Northland had mostly sunny skies. A cold
front was working its way south across north- central Minnesota
and northwest Ontario. This front is expected to develop isolated
to scattered showers and thunderstorms from the Minnesota Iron
Range into the Arrowhead late this afternoon. There will be
increasing coverage of storms as the front moves south into
western Lake Superior and northern Wisconsin. The mesoscale,
higher resolution models are relatively good agreement with the
development and timing of these storms. Some of the storms could
be strong considering an environment of up to 2500 J/kg of MUCAPE
and 30 to 35 knots of 0 to 6 km deep layer wind shear. Much of
this wind shear is speed shear, so not thinking there will be very
strong updrafts to produce large hail, and that the primary
concerns for storms are for strong wind gusts up to 40 mph.
However, small hail of less than one inch in diameter is possible.
Clustering of the storms as they move into northern Wisconsin
could increase the wind threat because of reinforcement of the
cold front from the cold pool generated by the storms.

Smoke has made its way into the Northland from distant wildfires,
and an Air Quality Alert was issued for north-central Minnesota in
coordination with the Minnesota Pollution Control Agency. This
Alert is in effect through Thursday morning. Clear skies and
nearly calm winds will develop tonight as high pressure moves into
the region, so overnight subsistence will contribute to
concentrating some of this smoke close the surface. Thursday looks
sunny with light northerly winds, and mixing will help lift and
disperse the smoke by late Thursday morning. Expect high
temperatures in the low 80s, but cooler along the Minnesota North
Shore because of a light lake breeze. Some models, like the NAM,
SREF, Canadian, and WRFs are indicating the potential for showers
and storms along the lake breeze in the higher terrain of the
North Shore Thursday afternoon.

.LONG TERM...(Thursday night through Wednesday)
Issued at 306 PM CDT Wed Aug 8 2018

A large upper level ridge over the western CONUS will translate
eastward and keep the region dry and warm for most of the period.
With drier air filtering in and clear skies, temperatures will
warm well above climb into the 80s from Friday through Monday. On
Monday night into Tuesday, a cold front moves through the area
bringing a slight chance for thunderstorms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1241 PM CDT Wed Aug 8 2018

The Northland will have gusty winds this afternoon as a cold
front moves into the region from the northwest. This front will
likely trigger showers and thunderstorms this afternoon and
evening, beginning from the Minnesota Iron Range into the
Arrowhead, and with increasing coverage of storms as the front
moves south into Lake Superior and northern Wisconsin late today
and this evening. Some of the these storms could be strong and
capable of small hail and gusty winds to 30 to 40 mph.

Otherwise, unless any airport gets brief reductions in visibility
from the rain with passing thunderstorms, VFR should continue
through this evening. There is a low chance of fog late tonight,
including at KHYR, but not confident enough yet to bring down
visibility in the forecasts. Thursday morning looks clear with
light northerly winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  61  83  59  84 /  30  20   0   0
INL  56  83  56  86 /   0   0   0   0
BRD  62  83  60  85 /   0  10   0   0
HYR  59  83  56  83 /  50  10   0  10
ASX  61  82  58  84 /  60   0   0   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

SHORT TERM...Grochocinski
LONG TERM...KC
AVIATION...Grochocinski
Hazardous weather outlook, Aug 8, 1:44 PM CST, 2 hours 36 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Duluth MN
244 PM CDT Wed Aug 8 2018

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-091200-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
244 PM CDT Wed Aug 8 2018

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Isolated to scattered thunderstorms will develop along a cold
front late this afternoon and this evening as the front moves
south through the Minnesota Arrowhead and Iron Range into western
Lake Superior and northern Wisconsin. Some storms could be strong
with small hail and strong wind gusts of up to 40 mph.

Smoke from far away wildfires will significantly affect air
quality across portions of north-central Minnesota through
Thursday morning. An Air Quality Alert is in effect, and was
issued in coordination with the Minnesota Pollution Control
Agency.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a low chance of thunderstorms along the higher terrain of
the Minnesota North Shore Thursday afternoon where a lake breeze
will set up.

There is another opportunity for thunderstorms Monday night into
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Skywarn Spotters are encouraged to report any hail and gusty
winds with potential thunderstorms late this afternoon and this
evening.

LSZ121-140>148-091200-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
244 PM CDT Wed Aug 8 2018

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Isolated to scattered thunderstorms will develop along a cold
front late this afternoon and this evening as the front moves
south through the Minnesota Arrowhead and Iron Range into western
Lake Superior and northern Wisconsin. Some storms could be strong
with small hail and strong wind gusts of up to 40 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a small chance of thunderstorms from Monday afternoon
into Monday night.

G2/Huyck/KC

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Aug 8, 3:37 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Duluth MN
437 PM CDT WED AUG 8 2018

MNZ012-019-020-082200-
Northern Cook/Northern Lake-Central St. Louis-Southern Lake/North
Shore-
437 PM CDT WED AUG 8 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ST. LOUIS AND
SOUTHWESTERN LAKE COUNTIES...

At 437 PM CDT, a strong thunderstorm was over Brimson, or 38 miles
north of Duluth, moving southeast at 20 mph.

Wind gusts up to 50 mph, nickel-size hail, and heavy downpours can be
expected with this storm.

This storm will be near...
  Thomas Lake Near Brimson and Highland Lake around 500 PM CDT.

Other locations impacted by this storm include Gooseberry Falls State
Park, Alger, Wales, Split Rock Lighthouse State Park, Pequaywan Lake,
and Bassett Lake.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.

This storm may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.

LAT...LON 4728 9119 4707 9150 4707 9153 4703 9157
      4724 9201 4745 9183 4731 9116
TIME...MOT...LOC 2137Z 296DEG 16KT 4730 9184

JTS
Local storm report, Aug 8, 3:41 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
441 PM CDT WED AUG 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             6 E FAIRBANKS           47.37N 91.79W
08/08/2018  M0.25 INCH       LAKE               MN   TRAINED SPOTTER

            THE DURATION OF THE HAIL EVENT WAS 3
            MINUTES.

&&

KC
Special weather statement, Aug 8, 3:58 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Duluth MN
458 PM CDT WED AUG 8 2018

MNZ012-020-082230-
Northern Cook/Northern Lake-Southern Lake/North Shore-
458 PM CDT WED AUG 8 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LAKE COUNTY...

At 458 PM CDT, a strong thunderstorm was over Thomas Lake Near
Brimson, or 38 miles northeast of Duluth, moving southeast at 20 mph.

Wind gusts up to 50 mph, nickel-size hail, and frequent cloud to
ground lightning can be expected with this storm.

This storm will be near...
  Castle Danger around 530 PM CDT.

Other locations impacted by this storm include Gooseberry Falls State
Park, Alger, Wales, and Split Rock Lighthouse State Park.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.

This storm may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.

LAT...LON 4713 9138 4710 9143 4706 9154 4718 9179
      4725 9179 4736 9172 4727 9129
TIME...MOT...LOC 2158Z 296DEG 16KT 4725 9168

JTS
Special weather statement, Aug 8, 4:04 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Duluth MN
504 PM CDT WED AUG 8 2018

MNZ012-020-082215-
Northern Cook/Northern Lake-Southern Lake/North Shore-
504 PM CDT WED AUG 8 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL LAKE COUNTY...

At 504 PM CDT, a strong thunderstorm was 7 miles southwest of
Finland, moving east at 25 mph.

Wind gusts up to 40 mph, half-inch hail, and occasional cloud to
ground lightning can be expected with this storm.

This storm will be near...
  Silver Bay, Beaver Bay, Finland and Illgen City around 515 PM CDT.

Other locations impacted by this storm include Tettegouche State Park
and George Manitou State Park.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.

This storm may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.

LAT...LON 4733 9114 4725 9121 4722 9126 4730 9159
      4747 9155 4747 9110
TIME...MOT...LOC 2204Z 280DEG 21KT 4737 9140

JTS
Special weather statement, Aug 8, 4:18 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Duluth MN
518 PM CDT WED AUG 8 2018

MNZ019-037-082245-
Central St. Louis-Carlton/South St. Louis-
518 PM CDT WED AUG 8 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ST. LOUIS COUNTY...

At 517 PM CDT, a strong thunderstorm was near Boulder Lake, or 21
miles north of Duluth, moving southeast at 20 mph.

Wind gusts up to 40 mph and penny-size hail can be expected with this
storm.

This storm will be near...
  Boulder Lake around 535 PM CDT.
  Island Lake around 545 PM CDT.

Other locations impacted by this storm include Taft, Shaw,
Fredenberg, and Fish Lake.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.

This storm may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.

LAT...LON 4703 9243 4719 9231 4712 9196 4688 9214
TIME...MOT...LOC 2217Z 296DEG 17KT 4708 9228

JTS
Local storm report, Aug 8, 4:19 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
519 PM CDT WED AUG 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     HAIL             6 SE WALES              47.17N 91.66W
08/08/2018  E0.25 INCH       LAKE               MN   TRAINED SPOTTER

&&

WL

The radar

The Duluth radar (KDLH), 58 km away, was scanning. The volume nearest the first event began at 22:21 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Lake

When
August 8, 4:20 PM CST to 4:21 PM CST
Where
Lake County, 2.9 mi ESE of Two Harbors Flyng Ar
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
47.170, -91.620

Hail, Lake

When
August 8, 4:20 PM CST to 4:21 PM CST
Where
Lake County, 1.17 mi SE of Two Harbors Flyng Ar
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.170, -91.660

Hail, Lake

When
August 8, 4:21 PM CST to 4:22 PM CST
Where
Lake County, 2.33 mi SW of Silver Creek
Measured
2.5 in hail
Reported by
Public
Coordinates
47.100, -91.660

Hail, Lake

When
August 8, 4:28 PM CST to 4:29 PM CST
Where
Lake County, 2.45 mi WSW of Silver Creek
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
47.110, -91.670

The hail was covering County Road 2 six miles north of Two Harbors.

Hail, Lake

When
August 8, 4:30 PM CST to 4:31 PM CST
Where
Lake County, 1.17 mi SE of Silver Creek
Measured
1.75 in hail
Reported by
Public
Coordinates
47.110, -91.600

Hail, Lake

When
August 8, 4:30 PM CST to 4:31 PM CST
Where
Lake County, 1.88 mi E of Stewart
Measured
2 in hail
Reported by
Public
Coordinates
47.100, -91.680

Hail, Lake

When
August 8, 4:37 PM CST to 4:38 PM CST
Where
Lake County, 0.94 mi E of Waldo
Measured
1.75 in hail
Reported by
Public
Coordinates
47.050, -91.650

The hail damaged some vehicles.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 778978, 778979, 778983, 778980, 778981, 778984, 778982.